Alert archive / North Dakota / Wind Advisories in 2017
Wind Advisory 17, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Nov 20, 2017, 11:40 AM CST for 24 counties in North Dakota. It took effect at Nov 20, 2017, 12:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2017, 11:40 AM CST (17:40 UTC)
- In effect from
- Nov 20, 2017, 12:00 PM CST
- Expired
- Nov 21, 2017, 3:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
All 24 counties
Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2714 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185 WWUS73 KBIS 201740 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1140 AM CST Mon Nov 20 2017 NDZ003>005-011>013-021>023-025-210145- /O.NEW.KBIS.WI.Y.0017.171120T1800Z-171121T0600Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 1140 AM CST Mon Nov 20 2017 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until midnight CST tonight. * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through midnight CST tonight. * WHERE...Locations generally north of North Dakota Highway 200, and along and east of US Highway 83 across central North Dakota. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ PA
7 follow-up statements
644 WWUS73 KBIS 201750 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1150 AM CST Mon Nov 20 2017 NDZ001-002-009-010-210200- /O.EXB.KBIS.WI.Y.0017.171120T1800Z-171121T0300Z/ Divide-Burke-Williams-Mountrail- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, and Parshall 1150 AM CST Mon Nov 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until 9 PM CST this evening. * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through 9 pm CST tonight. * WHERE...Northwest and north central North Dakota into the upper James River Valley. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ NDZ003>005-011>013-021>023-025-210200- /O.CON.KBIS.WI.Y.0017.171120T1800Z-171121T0600Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 1150 AM CST Mon Nov 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through midnight CST tonight. * WHERE...Northwest and north central North Dakota into the upper James River Valley. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ PA
898 WWUS73 KBIS 201951 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 151 PM CST Mon Nov 20 2017 NDZ017-210300- /O.EXA.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/ McKenzie- Including the city of Watford City 151 PM CST Mon Nov 20 2017 /1251 PM MST Mon Nov 20 2017/ ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until 9 PM CST /8 PM MST/ this evening. * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through 8 pm MST this evening. * WHERE...Northwest and north central North Dakota into the upper James River Valley. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ NDZ003>005-011>013-021>023-025-210400- /O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 151 PM CST Mon Nov 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through midnight CST tonight. * WHERE...Northwest and north central North Dakota into the upper James River Valley. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ NDZ001-002-009-010-210300- /O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/ Divide-Burke-Williams-Mountrail- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, and Parshall 151 PM CST Mon Nov 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through 9 pm CST this evening. * WHERE...Northwest and north central North Dakota into the upper James River Valley. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ PA
109 WWUS73 KBIS 202013 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 213 PM CST Mon Nov 20 2017 NDZ018>020-210300- /O.EXA.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/ Dunn-Mercer-Oliver- Including the cities of Killdeer, Halliday, Beulah, Hazen, and Center 213 PM CST Mon Nov 20 2017 /113 PM MST Mon Nov 20 2017/ ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until 9 PM CST /8 PM MST/ this evening. * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through 9 pm CDT, 8 pm MST this evening. * WHERE...Most locations generally along and north of North Dakota Highway 200. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ NDZ003>005-011>013-021>023-025-210415- /O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 213 PM CST Mon Nov 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through midnight CST tonight. * WHERE...Most locations generally along and north of North Dakota Highway 200. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ NDZ001-002-009-010-017-210300- /O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/ Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, and Watford City 213 PM CST Mon Nov 20 2017 /113 PM MST Mon Nov 20 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...Northwest wind gusts around 45 mph. * WHEN...This afternoon through 9 pm CST this evening. * WHERE...Most locations generally along and north of North Dakota Highway 200. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ PA
984 WWUS73 KBIS 202353 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 553 PM CST Mon Nov 20 2017 NDZ001-002-009-010-017>020-210300- /O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beulah, Hazen, and Center 553 PM CST Mon Nov 20 2017 /453 PM MST Mon Nov 20 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through 9 pm CDT, 8 pm MST this evening. * WHERE...Most locations generally along and north of North Dakota Highway 200. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ NDZ003>005-011>013-021>023-025-210600- /O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 553 PM CST Mon Nov 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through midnight CST tonight. * WHERE...Most locations generally along and north of North Dakota Highway 200. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ twh
546 WWUS73 KBIS 210315 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 915 PM CST Mon Nov 20 2017 NDZ001-002-009-010-017>020-210415- /O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0300Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beulah, Hazen, and Center 915 PM CST Mon Nov 20 2017 /815 PM MST Mon Nov 20 2017/ ...WIND ADVISORY HAS EXPIRED... Winds have diminished below advisory criteria. $$ NDZ003>005-011>013-021>023-025-210600- /O.CON.KBIS.WI.Y.0017.000000T0000Z-171121T0600Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 915 PM CST Mon Nov 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through midnight CST tonight. * WHERE...Most locations generally along and north of North Dakota Highway 200. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ TWH
016 WWUS73 KBIS 210548 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1148 PM CST Mon Nov 20 2017 NDZ035>037-046>048-050-051-210900- /O.EXB.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/ Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1148 PM CST Mon Nov 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until 3 AM CST Tuesday. * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through 3 AM CST Tuesday morning. * WHERE...Most locations generally along and east of north of Highway 83. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ NDZ003>005-011>013-021>023-025-210900- /O.EXT.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 1148 PM CST Mon Nov 20 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through 3 AM CST Tuesday morning. * WHERE...Most locations generally along and east of Highway 83. * IMPACTS...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ JV
963 WWUS73 KBIS 210903 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 303 AM CST Tue Nov 21 2017 NDZ025-037-047-048-050-051-211200- /O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/ /O.NEW.KBIS.WI.Y.0018.171121T0903Z-171121T1200Z/ Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 303 AM CST Tue Nov 21 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... ...WIND ADVISORY HAS EXPIRED... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until 6 AM CST early this morning. * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through 6 AM CST Tuesday morning. * WHERE...Mainly in counties in and around the James River Valley. * Impacts...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ003>005-011>013-021>023-035-036-046-211015- /O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Burleigh-Kidder-Emmons- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Bismarck, Steele, Tappen, Linton, and Strasburg 303 AM CST Tue Nov 21 2017 ...WIND ADVISORY HAS EXPIRED... Northwest winds have decreased to under 30 mph over most of central North Dakota. Therefore the wind advisory has been allowed to expire. Winds should continue decreasing slowly through the day. $$ JV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 20, 10:00 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 20, 10:00 AM CST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1000 AM CST Mon Nov 20 2017 .UPDATE... Issued at 1000 AM CST Mon Nov 20 2017 As of 16 UTC, a strong surface cold front was located across far southern Saskatchewan and just entering far northeastern Montana. This front will propagate into northwest North Dakota over the next 2-3 hours, and rapidly move across the remainder of western and central North Dakota through the afternoon. Post-frontal winds will steadily increase with strong cold air advection, isallobaric forcing and steep low level lapse rates. Will continue to monitor should a Wind Advisory become necessary for this afternoon through tonight. UPDATE Issued at 648 AM CST Mon Nov 20 2017 Going forecast remains in good shape with no changes needed. && .SHORT TERM...(Today and tonight) Issued at 325 AM CST Mon Nov 20 2017 Warmer and windy today...then cold and windy tonight with low wind chills are the highlights in the short term. Currently, a clipper low pressure system was centered over southwestern Saskatchewan. Southerly winds were established ahead of the system over the eastern Dakotas, where temperatures were mainly in the 20-30F range. Meanwhile southwesterly winds in the warm sector of the clipper were occurring over Montana/Wyoming/western Dakotas, where temperatures were mainly in the 30s and 40s. The clipper is forecast to move east across southern Manitoba into southwestern Ontario by this evening, continuing across southern Ontario tonight. The warm sector of the system will dominate southern ND today, with southwesterly winds becoming westerly and increasing to 15 to 30 mph this afternoon. Across northern ND, the warm sector of the system will be replaced by the cold sector this afternoon as the trailing cold front of the clipper enters northwestern ND around noon and begins to sweep south/southeast across the state this afternoon, with winds becoming northwesterly at 20 to 30 mph ushering in cold advection. Temperatures should climb into the 50s across southern ND this afternoon. Across northern ND, temperatures will climb into the upper 30s and 40s by around noon...but temps will be steady or falling through the afternoon. By sunset today, temperatures should be in the 30s north to 40s south. Tonight the northwest winds will continue to bring much colder air into the state. We are looking at overnight lows from the single digits above zero across northern counties, to lower teens across the southwest and south central. 3-hour pressure rises behind the cold front are forecast to be around 6-7 mb. Bufkit soundings indicate momentum transfer from h850 to the surface, tapping into northwest winds of 40-50 knots at the h850 level - especially from the north central through the James Valley (Minot to Jamestown soundings). A wind advisory may be needed for this area. We expect northwest winds of 25 to 35 mph with gusts to near 50 mph possible north central through the James Valley. Farther south and west, expect northwest winds of 20 to 30 mph with possible gusts as high as 40 mph. The combination of these strong winds and low temperatures will result in wind chills of zero to 10 below in southern ND and from 10 to 20 below zero across northern ND. Now is the time to break out the hats, hoods, and gloves if you haven't already this season. .LONG TERM...(Tuesday through Sunday) Issued at 325 AM CST Mon Nov 20 2017 Holiday travel impacts are possible Wednesday as confidence increases for a wintry mix of precipitation across northwest and central ND. On Friday and Saturday after Thanksgiving the main concern is strong winds. Tuesday will be cold as the arctic high pressure behind Monday night's cold front pushes into the state, with its axis extending from southern Saskatchewan to the central Dakotas. Expect high temperatures only from the teens north to 20s south, northwest winds at 10 to 20 mph, and resulting afternoon wind chills from zero to 15 above. Wednesday we will see the approach of another low pressure system emerging from the northern US Rockies, moving southeast across Montana, southwestern ND, and across SD. The best forcing with this system will be on its northern and eastern side, resulting in a northwest-to-southeast oriented area (southeast Saskatchewan across northwest/north central ND into the James Valley) where the strongest baroclinic zone should set up, and where chances of accumulating precipitation is most likely. Precipitation is expected to begin around sunrise in the west and expand eastward. At first, precipitation should be in the form of light snow, then change to a mix of sleet and freezing rain from west to east as the warm air begins moving into the state from the west. Surface temperatures in southwestern ND should be warm enough by late morning for any precipitation to be in the form of light rain. The wintry mix of precipitation shifts to the eastern half of the state Wednesday afternoon. The model runs have been consistent regarding up to around 0.05 water equivalent precip expected across northwest into north central ND. On Wednesday the area of most concern for freezing rain and sleet is over northwestern ND, namely Divide, Williams, Mountrail and Burke counties. Even though farther south and east the threat is less, it is good to remember that it doesn't take much of an accumulation of freezing rain/sleet to result in hazardous travel conditions. Snow accumulations are not of a great concern, with 1/2 inch or less of snow expected across the northwest and north central. The takeaway is that the likelihood/confidence of slick roads Wednesday continue to increase as model runs are consistent with this scenario. There will be a large temperature gradient across the state with highs in the 20s and 30s over the northeast half of the state to the 50s over much of southwestern ND. Weather for Thanksgiving looks fairly quiet. The large temperature gradient continues, with highs from 25 in northeastern ND to the lower 60s in the far southwest. Another strong Alberta clipper system moves out of Alberta Thursday night and sweeping southeast across southern Canada on Friday. Today's model runs indicate very strong winds Friday into Saturday, impacting travel for the Thanksgiving weekend. The good news is that most of the precipitation with this system should be to our north and east. Sunday looks quiet for a better ending of the holiday weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 950 AM CST Mon Nov 20 2017 A strong cold front will enter northwest North Dakota between 16-18 UTC and rapidly move across the remainder of western and central North Dakota this afternoon. Strong northwest winds with gusts of 30 to 40kts are expected across the area behind the front. MVFR stratus may build in behind the front across northern North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...JV LONG TERM...JV AVIATION...PA
Hazardous weather outlook, Nov 20, 9:49 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 949 AM CST Mon Nov 20 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 949 AM CST Mon Nov 20 2017 /849 AM MST Mon Nov 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Strong northwest winds will develop across western and central North Dakota through the day and continue tonight. Gusts around 40 mph are possible. The strongest winds are expected across north central North Dakota and the Turtle Mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of a wintry mix of snow, sleet, freezing rain and rain across much of western and central North Dakota on Wednesday. The area of greatest concern for freezing rain and sleet accumulations is across northwestern and central North Dakota. Remember that even light amounts of freezing precipitation could result in very slick roads. Gusty northwest winds expected Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
Nearby
Wind Advisories in North Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.